Affordable Access

Access to the full text

Late-onset hypophysitis after discontinuation of nivolumab treatment for advanced skin melanoma: a case report

Authors
  • Antoniou, Sofia1
  • Bazazo, Georgios1
  • Röckl, Ludwig1
  • Papadakis, Marios2
  • Berg, Christian1, 3
  • 1 Protestant Hospital Mettmann, Gartenstrasse 4-8, Mettmann, 40822, Germany , Mettmann (Germany)
  • 2 University of Witten-Herdecke, Heusnerstrasse 40, Wuppertal, 42283, Germany , Wuppertal (Germany)
  • 3 University Duisburg Essen, Duisburg, Germany , Duisburg (Germany)
Type
Published Article
Journal
BMC Endocrine Disorders
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Sep 20, 2021
Volume
21
Issue
1
Identifiers
DOI: 10.1186/s12902-021-00854-y
Source
Springer Nature
Keywords
Disciplines
  • Pituitary and Neuroendocrinology
License
Green

Abstract

BackgroundNivolumab is an anti-programmed cell death protein 1 antibody, typically used as cancer immunotherapy agent. Despite multiple clinical benefits it might cause autoimmune-related side-effects, often involving the endocrine system. To our knowledge, this is the first case of nivolumab-induced hypophysitis manifesting several months after treatment discontinuation.Case presentationWe, herein, report a 53-year-old patient with hypophysitis and isolated adrenocorticotropic hormone deficiency, who presented with recurring syncopal episodes and persistent mild hyponatremia. The performed challenged tests were consistent with secondary adrenal insufficiency, while responses of other anterior pituitary hormones were preserved. Magnetic resonance imaging revealed thickened pituitary stalk, consistent with hypophysitis. The patient’s condition gradually improved after administration of hydrocortisone, with normalization of sodium and glucose-levels. The related literature is discussed.ConclusionsWe conclude that even after discontinuation of nivolumab, isolated adrenal insufficiency can occur. Therefore, in case of administration of such agents, clinical assessment, and routine monitoring of blood pressure, sodium-, glucose-levels, pituitary hormones as well as magnetic resonance imaging are needed to identify such conditions and prevent an adrenal crisis.

Report this publication

Statistics

Seen <100 times